Alert archive / Oklahoma / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Tulsa, OK

April 17, 2016Choctaw County, Pushmataha County, Oklahoma

NWS Tulsa, OK issued this flash flood watch at Apr 17, 2016, 3:28 AM CDT for Choctaw County, Pushmataha County, Oklahoma. It took effect at Apr 17, 2016, 1:00 PM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2016, 3:28 AM CDT (08:28 UTC)
In effect from
Apr 17, 2016, 1:00 PM CDT
Expired
Apr 18, 2016, 9:17 AM CDT
In force
20 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Choctaw County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 156 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WGUS64 KTSA 170828
FFATSA

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TULSA OK
328 AM CDT SUN APR 17 2016

...POTENTIAL FOR HEAVY RAINFALL OVER FAR SOUTHEAST OKLAHOMA TODAY
THROUGH MONDAY NIGHT...

MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION STARTING TODAY AND CONTINUING INTO NEXT WEEK AS A COLD
FRONT SLOWLY APPROACHES FROM THE WEST. PERIODS OF HEAVY
RAINFALL...ESPECIALLY THIS EVENING INTO MONDAY MORNING...WILL
ALLOW FOR THE POTENTIAL FOR FLASH FLOODING CONDITIONS. 

OKZ049-053-172100-
/O.NEW.KTSA.FF.A.0002.160417T1800Z-160419T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUSHMATAHA-CHOCTAW-
INCLUDING THE CITIES OF...ANTLERS...CLAYTON...HUGO
328 AM CDT SUN APR 17 2016

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST OKLAHOMA... 
  INCLUDING THE FOLLOWING COUNTIES...CHOCTAW AND PUSHMATAHA. 

* FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY MORNING

* MULTIPLE ROUNDS OF HEAVY RAINFALL ARE EXPECTED THIS AFTERNOON
  THROUGH MONDAY NIGHT ACROSS FAR SOUTHEAST OKLAHOMA. RAINFALL
  AMOUNTS IN THE 3 TO 4 INCH RANGE...WITH LOCALLY HIGHER AMOUNTS
  WILL BE POSSIBLE.

* IF THE RAINFALL AMOUNTS MATERIALIZE AS FORECAST...LOCALIZED
  FLOODING OR FLASH FLOODING WOULD BE POSSIBLE ACROSS FAR
  SOUTHEAST OKLAHOMA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS 
  POSSIBLE WITHIN THE WATCH AREA.

&&

$$
3 follow-up statements
833 
WGUS64 KTSA 172111
FFATSA

FLOOD WATCH
NATIONAL WEATHER SERVICE TULSA OK
411 PM CDT SUN APR 17 2016

OKZ049-053-181000-
/O.CON.KTSA.FF.A.0002.000000T0000Z-160419T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUSHMATAHA-CHOCTAW-
INCLUDING THE CITIES OF...ANTLERS...CLAYTON...HUGO
411 PM CDT SUN APR 17 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST OKLAHOMA...INCLUDING THE FOLLOWING 
  COUNTIES...CHOCTAW AND PUSHMATAHA. 

* THROUGH TUESDAY MORNING

* MULTIPLE ROUNDS OF HEAVY RAINFALL ARE EXPECTED THROUGH MONDAY
  NIGHT ACROSS FAR SOUTHEAST OKLAHOMA. TOTAL RAINFALL AMOUNTS IN
  THE 3 TO 4 INCH RANGE...WITH LOCALLY HIGHER AMOUNTS...WILL BE
  POSSIBLE.

* IF THE RAINFALL AMOUNTS MATERIALIZE AS FORECAST...LOCALIZED
  FLOODING OR FLASH FLOODING WWILL BE POSSIBLE ACROSS FAR
  SOUTHEAST OKLAHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* IF YOU ARE IN THE WATCH AREA...KEEP INFORMED...AND BE READY FOR
  QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS
  ISSUED.

$$
292 
WGUS64 KTSA 180842
FFATSA

FLOOD WATCH
NATIONAL WEATHER SERVICE TULSA OK
342 AM CDT MON APR 18 2016

OKZ049-053-182100-
/O.CON.KTSA.FF.A.0002.000000T0000Z-160419T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUSHMATAHA-CHOCTAW-
INCLUDING THE CITIES OF...ANTLERS...CLAYTON...HUGO
342 AM CDT MON APR 18 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST OKLAHOMA...INCLUDING THE FOLLOWING 
  COUNTIES...CHOCTAW AND PUSHMATAHA. 

* THROUGH TUESDAY MORNING

* THE HEAVIEST RAINS HAVE LIKELY MOVED THROUGH FAR SOUTHEAST
  OKLAHOMA HOWEVER ADDITIONAL HEAVY RAINS MAY SPREAD NORTHWARD
  FROM NORTHEAST TEXAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
  INCHES ARE FORECAST WHICH DOES NOT RAISE A WIDESPREAD FLOOD
  RISK. HOWEVER...THE WATCH WILL REMAIN IN PLACE UNTIL THE
  PLACEMENT OF THE HEAVIEST RAINS IS MORE CERTAIN.

* IF THE RAINFALL AMOUNTS MATERIALIZE AS FORECAST...LOCALIZED
  FLOODING OR FLASH FLOODING MAY BE POSSIBLE ACROSS FAR SOUTHEAST
  OKLAHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* IF YOU ARE IN THE WATCH AREA...KEEP INFORMED...AND BE READY FOR
QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS
ISSUED.

* A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA.

$$
624 
WGUS64 KTSA 181417
FFATSA

FLOOD WATCH
NATIONAL WEATHER SERVICE TULSA OK
917 AM CDT MON APR 18 2016

OKZ049-053-181530-
/O.CAN.KTSA.FF.A.0002.000000T0000Z-160419T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUSHMATAHA-CHOCTAW-
INCLUDING THE CITIES OF...ANTLERS...CLAYTON...HUGO
917 AM CDT MON APR 18 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PARTS OF FAR SOUTHEAST OKLAHOMA HAS
BEEN CANCELLED. THE THREAT OF HEAVY RAINFALL HAS ENDED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Apr 16, 11:49 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 16, 11:49 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1149 PM CDT SAT APR 16 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Mostly MVFR conditions expected...with showers/thunderstorms
increasing in coverage mainly later Sunday afternoon and
evening. IFR conditions possible in heavier areas of rain.

&&

.PREV DISCUSSION... /ISSUED 935 PM CDT SAT APR 16 2016/

DISCUSSION...
Widespread showers and thunderstorms have developed across much
of western OK this evening in association with upper low moving
very slowly across the southern Rockies. Any eastward progression
of this activity will be hampered by deep nearly meridional flow
in the mid levels. Available short-range model guidance
essentially holds off significant precip moving into eastern OK
until around 12z or even later which looks reasonable given
current trends. Some adjustments to POP forecast in first period
will be made accordingly to push timing back closer to 12z Sunday.
All other forecast elements look good.

PREV DISCUSSION... /ISSUED 631 PM CDT SAT APR 16 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Mostly MVFR cigs through the period...with an uptick in
precipitation coverage mainly Sunday afternoon.

PREV DISCUSSION... /ISSUED 322 PM CDT SAT APR 16 2016/

DISCUSSION...
Forecast concerns are centered around heavy rain potential
beginning late tomorrow and continuing through the middle of the
upcoming work week.

The upper low in the Four Corners region continues to move very
little, a trend that will persist until late tonight and into
tomorrow. As a result, although some shower and thunderstorm
activity may affect parts of eastern Oklahoma to the west of
Highway 75 late tonight and into early Sunday morning, the main
thunderstorm and heavy rain issues will remain in parts of western
and central Oklahoma until Sunday afternoon and into early
Monday, as a cold front and strengthening low level jet enter the
area. The front will continue to push through eastern Oklahoma and
northwest Arkansas during the day Monday, which will bring an
overall lull in the rain. The front will move northward as a warm
front Monday night and into Tuesday, as a disturbance moves
through the base of the main upper low across portions of Texas.
Showers and thunderstorms, including more heavy rain potential,
will develop along the warm front, affecting the region from late
Monday night through much of the day Tuesday. It is possible that
a Flood Watch may become necessary in the next 24 hours for parts
of eastern Oklahoma, but given continued uncertainties on overall
rain amounts and even the main areas covered, we will not issue
one with this forecast. Rain potential will persist through much
of the work week, as the Southern Plains region will remain at the
base of the upper low as it moves through the Upper Midwest and
therefore, susceptible to influences from passing disturbances.

Conditions should begin to improve, from a not-so-soggy
perspective, late in the week and into the weekend as ridging
develops to west and moves eastward into the central part of the
country. This will bring well above normal temperatures both
overnight and during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  72  61  70 /  20  60  90  80
FSM   61  74  62  71 /  10  20  60  90
MLC   63  71  63  70 /  20  50  90  80
BVO   60  72  60  70 /  20  70  90  80
FYV   57  71  60  67 /  10  20  50  80
BYV   57  72  58  69 /  10  10  30  80
MKO   60  72  61  70 /  10  50  80  90
MIO   59  75  59  71 /  10  20  60  80
F10   62  70  61  70 /  20  70  90  80
HHW   63  71  62  70 /  20  50  90  80

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Apr 16, 4:50 PM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT SAT APR 16 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171045-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT SAT APR 16 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
 AREA...ALONG AND WEST OF HIGHWAY 75 IN EASTERN OKLAHOMA.
ONSET...LATE TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...MAINLY NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
GUSTY SOUTHEAST WINDS OF 25 TO 35 MPH WILL CONTINUE THIS EVENING
ACROSS NORTHEAST OKLAHOMA AS A STORM SYSTEM SLOWLY MOVES TOWARD
THE REGION. RAIN CHANCES WILL BEGIN TO INCREASE LATER TONIGHT WEST
OF U.S. HIGHWAY 75 IN NORTHEAST OKLAHOMA...WITH ISOLATED
THUNDERSTORMS POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN OKLAHOMA BY SUNDAY AFTERNOON AND ACROSS THE REST OF THE
REGION SUNDAY NIGHT INTO MONDAY. WIDESPREAD RAINFALL AMOUNTS OF 1
TO 2 INCHES ARE LIKELY THROUGH MONDAY...WITH SOME LOCALLY HIGHER
AMOUNTS. THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH MUCH OF
NEXT WEEK AS THE UPPER LEVEL SYSTEM SLOWLY MOVES ACROSS THE REGION
LEADING TO DAILY THUNDERSTORM CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Nearby

Flash Flood Watches in Oklahoma, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.